newssun
SPARKLE 
Weather Updates

Gradually reduce antidepressant drugs

Copyright 2002 President Fellows Harvard College behalf HMS MediServices Phoby LizGreen HMS MediServices Anthony Leader Komaroff MD Harvard Health Publications

Copyright 2002 President and Fellows of Harvard College on behalf of HMS Media Services, Photo by Liza Green, HMS Media Services, Anthony Leader Komaroff, MD, Harvard Health Publications

storyidforme: 36154668
tmspicid: 6863916
fileheaderid: 3164105

Updated: October 5, 2012 6:05AM



Dear Doctor K: I’ve been on an antidepressant for about a year, and I’m feeling much better. Why can’t I just discontinue it?

Dear Reader: There’s actually a very good reason: If not handled carefully, coming off your medication can cause disturbing symptoms — and it can set you up for a relapse of depression.

Of course, you have the right to do anything you want with your medications. But I think you should talk with your doctor first about whether to stop the medication, and how. If you decide to stop, your doctor probably will advise you to taper the dose slowly. By doing so, you can minimize or avoid the symptoms that can occur if antidepressants are stopped too quickly.

Why do so-called “discontinuation symptoms” occur in the first place? Antidepressants work by altering levels of neurotransmitters. These are the chemical messengers that are sent by one brain cell (called a neuron) and then attach to another brain cell and affect its function. Neurons get used to a certain level of neurotransmitters. If you suddenly stop taking your antidepressant, neurotransmitter levels will drop quickly. This can cause a constellation of symptoms. They’re not dangerous, but they may be uncomfortable.

Neurons connect to all the organs in the body and affect their function. As a result, discontinuation symptoms can be physical as well as mental. Symptoms may affect everything from digestion to sleep to balance. You may have trouble regulating your body temperature, or you may experience strange sensations such as pain, numbness or a ringing in your ears.

If someone, like you, who feels a lot better on an antidepressant stops the medicine, there is a chance the depression or anxiety for which they were treated will come back. It’s not like insulin for diabetes, where once you need insulin, you’ll likely always need it. The depression or anxiety may not return after stopping the medicine. But stopping the medicine suddenly can cause the same anxiety and depression you were trying to cure. You, and your family and friends, are in a better position to judge if that’s happening than your doctor. So be mindful.

How long should it take to taper off your medicine? I wish I had an answer based on a scientific study. There are only a few studies, and my assessment of them is that it’s best to taper the dose by about 25 percent each week, over three to four weeks.

Even though you are the best judge of whether your depression and anxiety are returning, check in regularly with your doctor after you’ve stopped the medication.

Write to Dr. Komaroff at www.AskDoctorK.com



© 2014 Sun-Times Media, LLC. All rights reserved. This material may not be copied or distributed without permission. For more information about reprints and permissions, visit www.suntimesreprints.com. To order a reprint of this article, click here.